Hail, De Kalb
- When
- March 31, 7:29 AM CST to 7:30 AM CST
- Where
- De Kalb County, 0.86 mi NW of Sandwich
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -88.630
Scattered thunderstorms moved across northern Illinois during the morning of March 31st producing isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois during the morning of March 31st producing isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 31, 5:25 AM CST, 2 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
625 AM CDT Tue Mar 31 2026
.KEY MESSAGES...
- Scattered showers and thunderstorms today, with an afternoon
and early evening threat for severe storms ahead of a strong
cold front.
- An active pattern will continue through Saturday with periods
of showers and thunderstorms.
&&
.DISCUSSION...
Issued at 258 AM CDT Tue Mar 31 2026
Through Wednesday night:
The main focus this morning revolves around convective trends
this morning into this evening.
A mid-level impulse currently tracking eastward across IA
continues to drive an area of high based elevated convection
eastward into northwestern IL early this morning. In spite of
the elevated nature of this complex of storms, a rather dry
sub-base cloud layer has actually supported the development of
gusty surface outflow along the leading edge of the storms.
Accordingly, it appears some gusty winds, perhaps as high as 40
to 50 mph will be possible with these storms as they progress
eastward across northern IL (mainly near and north of I-80)
through daybreak this morning. Also, cannot rule out some
isolated instances of marginally severe hail, given the
continued presence of steep mid-level lapse rates. However, any
threat of severe weather with these early morning storms looks
to remain isolated at best. Accordingly, we will be letting the
ongoing Severe Thunderstorm Watch end.
Showers and storms may continue to fester across parts of
northern IL for a few hours after daybreak this morning as the
aforementioned mid-level impulse shifts eastward across the
area. The severe threat with these storms is also anticipated to
remain low and isolated at best. However, the main question
becomes if and how this early morning activity, and any
associated outflow, potentially impacts the favored placement
and coverage of renewed strong/severe storms this afternoon.
The expectation is for additional scattered showers and storms
to develop through the afternoon in association with a strong
cold front shifting southward across the area through the
afternoon. The prefrontal environment in which these storms
develop is expected to be strongly sheared and unstable,
particularly in areas that are able to amply recover from this
mornings convection. While severe storms cannot yet be ruled out
in any part of our area this afternoon, the better chances and
coverage of them may end up more focused near and southeast of
the I-55 corridor this afternoon and evening. We have to
monitor observational trends this morning to see if this does
end up being the better favored area. The primary threats with
the strongest storms will again be large hail and damaging wind
gusts.
Outside of the storms today, expect temperatures to drop
through the 50s across far northern IL (even cooler lakeside)
this afternoon in the wake of the frontal passage. A low stratus
deck is also expected to overspread the area in the wake of the
front late this afternoon and evening. Also cannot rule out a
bit of fog as well flowing the front this evening.
The main focus for the more substantial showers and storms may
briefly shift south of our area later tonight into Wednesday.
However, confidence with precip trends and timing on Wednesday
remain low at this time, owing to the timing of the next quickly
organizing low pressure system across the central Plains.
Nevertheless, Wednesday is looking to be rather cloudy and
chilly day for the area as northeasterly winds dominant through
the day. This is expected to hold temperatures in the 40s
across much of northern IL, coolest near the lake.
Thursday through Monday:
A very active weather pattern is favored to persist across the
Midwest into the Great Lakes region through Saturday. Within
this pattern, ensemble guidance continues to favor the
increasing potential for two additional storm systems to track
northeastward through the western Great Lakes. While questions
remain regarding the actual track and timing of both systems,
there is an increasing signal supporting additional periods of
showers and thunderstorms, particularly Thursday with the first
system, and then again sometime Friday night into Saturday with
the second system. The strong dynamic environment with each
system, along with the nearly unabated access to deep moisture
from the Gulf does add some concern for the occurrence of
locally heavy rainfall and potential flooding. Accordingly, this
is something that will need to be monitored over the next few
days, along with any potential threat for strong to severe
thunderstorms.
Following the second system slated to track across our region
on Saturday, another push of colder air is anticipated for the
second half of the weekend. Accordingly, a cooler day is
anticipated for Easter Sunday, with highs likely only in the 40s
to low 50s. This cooler weather also looks to persist into
early next week.
KJB
&&
.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 625 AM CDT Tue Mar 31 2026
Forecast concerns for the terminals...
- Two rounds of showers and thunderstorms today both of which
could contain strong to severe thunderstorms capable of gusty
winds and large hail.
- First round of showers/storms 13z through 17-18z, second
round after 21z this afternoon with a cold front.
- Cold front to result in a northerly wind shift this evening
followed by a MVFR ceilings overnight.
A shortwave disturbance is traversing across eastern IA this
morning which is starting to generate a line of scattered
showers and thunderstorms. This line of showers/storms is
expected to move through the Chicago area terminals around 13z
and will last for at least 2-3 hours before exiting the area
after 17z. While the biggest concern with the morning storms
will be lightning and heavy rainfall resulting in lowered
visibilities, a few storms could become strong to severe and
produce gusty winds to 50 kts and large hail up to half dollar
size. After the morning round of storms exits a brief break in
the weather is expected before a second round of showers and
thunderstorms moves in with the cold front that is currently in
southeast MN. This second round of showers and storms should
have broader coverage than the first round and will once again
contain the potential for severe weather in the form of gusty
winds and hail.
Outside of any showers/storms today, BKN to OVC VFR skies are
expected with breezy southwest winds gusting around 20-25 kts.
However, there has been a surge of locally higher gusts within
the band of rain showers moving across northern IL which could
result in a brief period (up to an hour) of 30+ kt gusts.
Behind the cold front this evening, winds will initially turn
north-northwest before becoming northeasterly after 00z this
evening. Gusts overnight look to remain in the 20-25 kt range
especially at the Chicago area terminals but DPA and RFD could
lose the gusts for a period. Otherwise, expect ceilings to lower
to MVFR behind the front and remain as such through the end of
the TAF period.
Yack
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 7 PM CDT Wednesday for the IL and
IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
350 AM CDT Tue Mar 31 2026
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-010900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
350 AM CDT Tue Mar 31 2026 /450 AM EDT Tue Mar 31 2026/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...up to 60.
Level 2 of 5 Large Hail Risk...up to half dollar size.
Limited Flooding Risk.
DISCUSSION...
A cold front will lead to more scattered thunderstorms today. Some
storms could be severe this afternoon and evening with damaging
winds and hail the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday Night...
Limited Flooding Risk.
Limited Thunderstorm Risk.
Thursday...
Limited Flooding Risk.
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Friday night and Saturday...
Limited Thunderstorm Risk.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms will be possible at times Wednesday night
through the end of the week along with periods of heavy rain and
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 to 45 mph.
LMZ740>745-010900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
350 AM CDT Tue Mar 31 2026
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
Level 2 of 5 Hail Risk...up to half dollar size.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday through Monday...
Hazardous conditions for small craft are likely at times.
Wendesday night...
Limited Thunderstorm Risk.
Thursday...
Limited Thunderstorm Risk...with an associated:
Level 2 of 5 Severe Thunderstorm Risk.
Friday night and Saturday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicagoSpecial Weather Statement National Weather Service Chicago/Romeoville IL 304 AM CDT Tue Mar 31 2026 ILZ003-004-008-010-311115- Winnebago-Boone-Ogle-Lee- Including the cities of Rockford, Belvidere, Rochelle, Oregon, Byron, and Dixon 304 AM CDT Tue Mar 31 2026 ...GUSTY SOUTHWEST WINDS EARLY THIS MORNING... A mesoscale low pressure center has developed in southern Wisconsin and is producing some strong southwest wind gusts behind the line of showers and thunderstorms. Expect a period of 40-50 mph wind gusts to occur in portions of Winnebago, Boone, Ogle, and Lee counties over the next few hours. Use caution if driving high profile vehicles in these areas and secure lose objects. Yack
Preliminary Local Storm Report
National Weather Service Chicago IL
444 AM CDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM Hail 5 NNW Plainfield 41.67N 88.23W
03/30/2026 M1.00 Inch Will IL Public
Time estimated via radar.
1026 PM Hail 1 NNE Romeoville 41.65N 88.09W
03/30/2026 M1.00 Inch Will IL Emergency Mngr
Time estimated from radar.
1015 PM Hail Boulder Hill 41.71N 88.34W
03/30/2026 M1.00 Inch Kendall IL Emergency Mngr
Time estimated from radar.
1005 PM Hail Big Rock 41.76N 88.55W
03/30/2026 M1.00 Inch Kane IL Trained Spotter
1012 PM Hail Aurora 41.76N 88.31W
03/30/2026 E1.00 Inch Kane IL Trained Spotter
Corrects the time previous hail report from
Aurora. Report of nickel to quarter sized
hail in Aurora. Time estimated via radar.
1013 PM Hail 2 NW Montgomery 41.75N 88.38W
03/30/2026 M1.00 Inch Kane IL Emergency Mngr
1012 PM Hail 4 NE Aurora 41.79N 88.26W
03/30/2026 M1.00 Inch DuPage IL Trained Spotter
Time estimated via radar.
1023 PM Hail 2 SSE Naperville 41.75N 88.13W
03/30/2026 M1.00 Inch DuPage IL Trained Spotter
Time estimated via radar.
1036 PM Hail 2 N West Chicago 41.91N 88.21W
03/30/2026 E1.25 Inch DuPage IL Public
Video shared on social media shows hail of
quarter to half dollar sized hail near the
DuPage Airport. Time estimated via radar.
1100 PM Hail 1 S Oak Brook 41.82N 87.95W
03/30/2026 M1.00 Inch DuPage IL Emergency Mngr
Report relayed via EM. Time estimated from
radar.
1104 PM Hail 1 SSW Oak Brook 41.82N 87.96W
03/30/2026 M1.50 Inch DuPage IL Trained Spotter
Time estimated via radar.
1104 PM Hail 1 W Oak Brook 41.84N 87.97W
03/30/2026 M1.75 Inch DuPage IL Public
Time estimated via radar.
1113 PM Hail La Grange Park 41.83N 87.87W
03/30/2026 M1.00 Inch Cook IL Fire Dept/Rescue
Time estimated via radar.
1114 PM Hail 1 SSW Brookfield 41.81N 87.85W
03/30/2026 M1.00 Inch Cook IL Trained Spotter
Time estimated via radar.
1118 PM Hail Berwyn 41.84N 87.79W
03/30/2026 M2.00 Inch Cook IL Public
Time estimated from radar.
1123 PM Hail Cicero 41.85N 87.75W
03/30/2026 M1.00 Inch Cook IL Public
Time estimated from radar.
&&The Chicago radar (KLOT), 46 km away, was scanning. The volume nearest the first event began at 13:30 UTC.
12 hail. Local standard time, as filed.
Multiple reports of dime to quarter size hail were received from the Joliet Junior College.
A photo showed several large hail stones at Moen Avenue and Midland Avenue. The largest were golf ball size.
A photo showed hail to the size of quarters.
A photo showed ping pong size hail at Route 53 and Laraway Road.
Quarter to golf ball size hail was reported in multiple locations in New Lenox.
Most of the hail that fell was one half inch in diameter but the largest hail stones were ping pong ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317016, 1317017, 1317018, 1317019, 1317020, 1317021, 1317539, 1317540, 1317541, 1317542, 1317543, 1317544.